Thursday, June 11, 2009

Maddeningly frustrated

As expected, the pdoc was none to happy that I quit my meds. When I explained part of the reasoning behind why...the part about how I think they are making my overall symptoms of mental illness worse, especially the Seroquel...he said that my thinking was distorted, which is what I knew he'd say.

The comparison he tried to use to convince me it was a distortion was of a cancer patient undergoing chemotherapy that decides to stop treatment because it is making them sicker in the short-term even though that treatment might eventually cure them. My response was 1) the medications I've been taking will
never cure me, there isn't even the slightest chance in hell that will happen and we both know it; and 2) chemotherapy is a short-term treatment, patients don't endure the negative side effects from it continuously for years on end like I have with these psychotropic meds.

Apparently he didn't understand that I didn't want to be on any more medications because he started offering alternatives to replace the Seroquel. The first was some older medication that I'd never heard of and can't remember the name of. I immediately nixed that idea after he told me the main side effects tended to be severe dry mouth and constipation. I told him those were two of the three reasons I stopped the Cymbalta and Wellbutrin (the third was because of the insomnia). In fact those symptoms were so bad that I was constantly dehydrated despite drinking more water than the average person is expected to drink in a day and I'd wake up choking, on the few nights I did get some sleep, because my mouth was so dry. Plus I didn't appreciate needing to take even more pills to deal with the constipation, especially when I was already popping more than a dozen pills a day.

I didn't like his second alternative either, which was Zonegran, an anticonvulsant. He said that while other medications in the same class are often used for depression and bipolar (Neurontin, Lamictal, Trileptal and Depakote are just a few), Zonegran typically isn't. I've taken the others, with the exception of Depakote, and not one of them ever made me sleepy.

When I didn't respond favorably to either option, he asked me what I was looking for. I said all I wanted was to be able to sleep...WITHOUT needing to take medication to do so. I don't think that is too much to ask for or to expect. I want to figure out how to function like I used to WITHOUT my brain being dependent on Seroquel or any other drug. He just shook his head and said it wasn't realistic for me to expect to not take any medication.

I finally relented and took the prescription for Zonegran. After getting it filled and reading the pamphlet with all the side effects, I doubt I'll be taking it. It has major warnings about yet another of Seroquel's negative side effects that I'm desperately trying to be rid of...the risk of heat stroke.

What the fuck?!?! Which lose/lose option do you choose? Take potentially deadly medications that don't really help all that much, or try to face off against a potentially deadly illness without pharmaceutical intervention? I'm screwed either way. I'm so maddeningly frustrated it's not even funny!

2 Comments:

Blogger Polar Bear said...

hi Sid
yeah, I know the medication issue is a major one for many of us. I'm lucky in the sense that most of the time, the medications have helped with my symptoms, more than the side effects have negatively impacted me. But I am well aware that long term use of antipsychotics can cause issues like TD later. And while I am afraid of that potential, I am also afraid that if I don't take my meds, I will become unwell and end up in hospital again.

So yeah, it's rea;lly a lose lose situation when you look at it.

10:03 PM, June 11, 2009  
Blogger Anonymous Drifter said...

I go through the same argument with myself when it comes to meds. On one hand I don't want to become seriously ill mentally and on the other hand I don't want to become seriously ill physically. Like you say, it's a lose/lose situation

10:35 AM, June 12, 2009  

Post a Comment

<< Home